Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 107, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 3, 2017, 3:41 AM CDT for Choctaw County, Alabama. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2017, 3:41 AM CDT (08:41 UTC)
- Expired
- Apr 3, 2017, 4:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 159 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 3:50 AM CDT | TSTM WND DMG | Yantley, AL | TREES AND POWER LINES DOWN ON HIGHWAY 10 |
| Apr 3, 4:25 AM CDT | TSTM WND DMG | Pennington, AL | TREES AND POWER LINES DOWN ON PINE GROVE ROAD NEAR PENNIGTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 1:48 AM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2582 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279
WUUS54 KMOB 030841
SVRMOB
ALC023-030930-
/O.NEW.KMOB.SV.W.0107.170403T0841Z-170403T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
341 AM CDT MON APR 3 2017
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Choctaw County in southwestern Alabama...
* Until 430 AM CDT
* At 340 AM CDT, severe thunderstorms were located along a line
extending from Kewanee to Crandall, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Butler, Lisman, Pennington and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama.
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3214 8804 3209 8804
3206 8807 3205 8812 3201 8811 3198 8806
3195 8808 3197 8809 3195 8812 3193 8808
3194 8807 3193 8805 3189 8847 3231 8842
TIME...MOT...LOC 0840Z 260DEG 34KT 3240 8846 3200 8852
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
716
WWUS54 KMOB 030910
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
410 AM CDT MON APR 3 2017
ALC023-030930-
/O.CON.KMOB.SV.W.0107.000000T0000Z-170403T0930Z/
Choctaw AL-
410 AM CDT MON APR 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHERN CHOCTAW COUNTY...
At 410 AM CDT, severe thunderstorms were located along a line
extending from near Coatopa to near Butler, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Butler, Lisman, Pennington and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama.
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3209 8804 3205 8812
3201 8811 3198 8807 3195 8808 3197 8809
3195 8812 3194 8810 3194 8809 3193 8806
3189 8847 3210 8845 3231 8823
TIME...MOT...LOC 0910Z 267DEG 30KT 3243 8813 3203 8829
HAIL...<.75IN
WIND...60MPH
$$113
WWUS54 KMOB 030926
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
426 AM CDT MON APR 3 2017
ALC023-030935-
/O.EXP.KMOB.SV.W.0107.000000T0000Z-170403T0930Z/
Choctaw AL-
426 AM CDT MON APR 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR CHOCTAW COUNTY WILL EXPIRE AT
430 AM CDT...
The storms which prompted the warning have weakened below severe
limits, therefore the warning will be allowed to expire.
A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama.
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3209 8804 3205 8812
3201 8811 3198 8807 3195 8808 3197 8809
3195 8812 3194 8810 3194 8809 3193 8806
3189 8847 3210 8845 3231 8823
TIME...MOT...LOC 0925Z 260DEG 34KT 3245 8798 3205 8814
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 10:58 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Apr 2, 10:58 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1058 PM CDT Sun Apr 2 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
06Z issuance...No real change from previous Aviation thinking.
Current activity over Mississippi will ease overnight, but
activity firing over southern Louisiana will build, then begin to
swing east as upper system over the Plains swivels and begins to
move northeast. CIGS will bounce between MVFR/IFR levels, but
with winds remaining moderate to strong, do not anticipate VISBYS
dropping below MVFR levels. Timing for squall line moving over the
FA is still starting over inland SE Mississippi around 12z and
exiting east of the FA around 18z. From that point, VFR conditions
return for the rest of the forecast.
/16
&&
.PREV DISCUSSION... /issued 956 PM CDT Sun Apr 2 2017/
DISCUSSION...See updated information for land areas below.
UPDATE...No significant changes to the previous forecasts as we
are still expecting severe weather impacts beginning late tonight
over western portions of our area, with a potential significant
episode of severe weather across most our forecast area Monday.
Water vapor satellite animation shows a potent upper level storm
system lifting across northwest TX and southwest OK. Large scale,
dynamic ascent within the diffluent zone in advance of this
feature has resulted in an impressive widespread area of showers
and thunderstorms spreading across far southeast TX and much of
LA/MS this evening. Radar has also indicated development of
discrete cells as far east as portions of south central MS, a
couple counties west of our CWA as of 9 PM.
A look at high resolution and short range suite of model guidance
this evening all indicates the forecast remains generally on track
overnight tonight. Low level moisture will continue to surge
northward across our forecast area late tonight into Monday
morning, with surface dewpoints rising into the mid 60s to around
70 degrees on increasing southeasterly to southerly surface flow.
The atmosphere will become increasingly unstable with MLCAPE
values rising to 1000 to potentially as high as 1500-2000 J/KG
along west of I-65 late tonight into early Monday morning. The low
level jet will also strengthen late tonight, with 45-55 knots of
850 mb flow anticipated late tonight into Monday morning. Isolated
to scattered discrete storm cells could develop into our southeast
MS counties ahead of the main line after midnight, especially
between 2-4 A.M. before the main squall line advances into
southeast MS around the 4-5 A.M. time frame. The latest outlook
from SPC has nudged the Enhanced Risk for severe weather a little
farther east across areas generally west of a Butler, AL to
Lucedale, MS line prior to 7 A.M. which accounts for discrete
cells and the arrival of the line. All modes of severe weather
will be possible with discrete cells and along the line itself
across southeast MS and adjacent southwest AL through early Monday
morning, including isolated tornadoes, damaging winds and
marginally severe hail. Very heavy rain and frequent lightning
strikes can also be expected with the strongest cells and with the
line.
Monday is still shaping up to feature a potential significant
episode of severe weather, as much of our area is outlined within
an SPC Day 2 Moderate Risk. The line should advance to along the
I-65 corridor from the late morning to early afternoon hours, then
eastward across the rest of the area mid to late afternoon. All
modes of severe weather including a few tornadoes (possibly
isolated strong, long trackers), damaging wind gusts of 70+ mph,
and large hail will all be possible. Continue to monitor the
latest forecasts and be sure to have a severe weather safety plan
in place and multiple ways to receive warnings late tonight into
Monday. /21
PREV DISCUSSION... /issued 857 PM CDT Sun Apr 2 2017/
DISCUSSION...See updated information for land areas below.
UPDATE...Package updated to add Mobile Co coastal zone to High
Surf Advisory. An exiting shortwave ahead of the main system over
the Southern Plains attm is firing off strong storms just to the
west of the FA. This energy will move off during the late evening
hours, but we continue to monitor.
/16
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 4 AM to 10 PM CDT Monday for ALZ051>060-
261>266.
Coastal Flood Advisory from 11 AM to 11 PM CDT Monday for
ALZ261>266.
High Rip Current Risk through Tuesday evening for ALZ265-266.
High Surf Advisory from 7 AM Monday to 1 AM CDT Tuesday for
ALZ265-266.
FL...Wind Advisory from 4 AM to 10 PM CDT Monday for FLZ201>206.
Coastal Flood Advisory from 11 AM to 11 PM CDT Monday for FLZ202-
204-206.
High Rip Current Risk through Tuesday evening for FLZ202-204-206.
High Surf Advisory from 7 AM Monday to 1 AM CDT Tuesday for
FLZ202-204-206.
MS...Wind Advisory from 4 AM to 10 PM CDT Monday for MSZ067-075-076-
078-079.
GM...Small Craft Advisory until 1 AM CDT Tuesday for GMZ630>635-650-
655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Apr 2, 6:03 AM CDT, 21 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 603 AM CDT Sun Apr 2 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-031115- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 603 AM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight There is a MODERATE Risk of rip currents along the Gulf beaches of Alabama and northwest Florida today. Rip Current Risk increases to HIGH tonight. A developing storm system is expected to move toward the region from the west tonight, bringing the potential for strong to severe storms to the area late tonight, primarily for interior sections of southeast Mississippi. Damaging wind gusts, large hail, and a few tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A powerful storm system is expected to move across the region on Monday, bringing the potential for strong to severe storms. Damaging wind gusts, large hail, and tornadoes are possible. A few strong tornadoes could be possible. Very heavy rainfall will likely occur with this storm system and a Flash Flood Watch may be necessary on Monday. A Wind Advisory may be necessary for much of the area on Monday, especially for coastal counties, due to strong southerly winds. A Coastal Flood Advisory may become necessary on Monday due to a spring tidal cycle, strong onshore winds, and significant onshore swell. Heavy surf and a high risk of rip currents can be expected by Monday as well. Another round of strong to severe storms is possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn severe spotter networks may be required late Sunday night through Monday afternoon. For more information please see our website at weather.gov/mob GMZ630>635-650-655-670-675-031115- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 603 AM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight A developing storm system is expected to move toward the marine area from the west tonight, bringing the potential for strong to severe storms toward daybreak. Damaging wind gusts, large hail, and a few tornadoes will be possible. Winds and seas will begin to increase in advance of this system, and small craft should exercise caution today as conditions could become hazardous. .DAYS TWO THROUGH SEVEN...Monday through Saturday A powerful storm system is expected to move across the marine area on Monday, bringing the potential for strong to severe storms. Damaging wind gusts, large hail, and tornadoes are possible. A few strong tornadoes could be possible. Strong winds over the marine area will likely create hazardous conditions for small craft Sunday night into Monday night. High seas and gusts to Gale Force will be possible. A SMALL CRAFT ADVISORY is in effect for the entire marine area, valid from 1 AM Monday through 1 AM Tuesday. Strong winds and high seas are possible again on Wednesday through early Thursday as yet another storm system moves rapidly east across the marine area.
In the hours before
Special weather statement, Apr 3, 3:29 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
329 AM CDT MON APR 3 2017
ALZ051-030915-
Choctaw AL-
329 AM CDT MON APR 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN CHOCTAW COUNTY UNTIL 415 AM CDT...
At 329 AM CDT, the strong thunderstorms were located along a line
extending from near Toomsuba to near Sykes,and moving east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Butler, Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama.
LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
3230 8800 3228 8801 3228 8802 3226 8801
3215 8802 3214 8804 3211 8805 3209 8804
3206 8807 3207 8810 3206 8812 3202 8812
3199 8846 3231 8842
TIME...MOT...LOC 0829Z 258DEG 47KT 3236 8857 3205 8864The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:29 AM CDT | Special Weather Statement | MOB | Choctaw | 46 min |
| Apr 3, 5:10 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 50 min |
| Apr 3, 5:45 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 45 min |
| Apr 3, 5:57 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Mobile, Washington | 48 min |
| Apr 3, 6:28 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 47 min |
| Apr 3, 6:43 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Escambia, Mobile, Monroe, Washington | 47 min |
| Apr 3, 6:53 AM CDT | Special Marine Warning | MOB | 97 min | |
| Apr 3, 7:26 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Butler, Clarke, Conecuh, Escambia, Mobile and 2 more | 49 min |
| Apr 3, 7:27 AM CDT | Areal Flood Advisory | MOB | Baldwin, Mobile | 3 hr |
| Apr 3, 7:45 AM CDT | Special Weather Statement | MOB | Baldwin, Covington, Escambia | 45 min |
| Apr 3, 7:53 AM CDT | Flash Flood Watch | MOB | Baldwin, Conecuh, Covington, Escambia, Mobile | 4 hr |
| Apr 3, 7:55 AM CDT | Flash Flood Warning | MOB | Mobile | 4 hr |
| Apr 3, 8:09 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Conecuh, Covington, Escambia, Mobile | 51 min |
| Apr 3, 8:26 AM CDT | Special Marine Warning | MOB | 94 min | |
| Apr 3, 8:26 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Crenshaw, Escambia | 64 min |
| Apr 3, 8:49 AM CDT | Special Marine Warning | MOB | 56 min | |
| Apr 3, 8:54 AM CDT | Flash Flood Warning | MOB | Baldwin | 4 hr |
| Apr 3, 8:54 AM CDT | Tornado Warning | MOB | Crenshaw | 13 min |
| Apr 3, 8:59 AM CDT | Special Marine Warning | MOB | 61 min | |
| Apr 3, 9:00 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia, Mobile | 60 min |
| Apr 3, 9:33 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Apr 3, 9:33 AM CDT | Special Marine Warning | MOB | 87 min | |
| Apr 3, 9:36 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington | 39 min |
| Apr 3, 9:43 AM CDT | River Flood Warning | MOB | Choctaw, Clarke, Washington | 8 days |
| Apr 3, 9:43 AM CDT | River Flood Warning | MOB | Choctaw, Clarke, Washington | 9 days |
| Apr 3, 9:43 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 62 min |
| Apr 3, 10:02 AM CDT | Special Marine Warning | MOB | 58 min | |
| Apr 3, 10:46 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 45 min |
| Apr 3, 10:55 AM CDT | Special Marine Warning | MOB | 2 hr | |
| Apr 3, 12:54 PM CDT | Special Marine Warning | MOB | 66 min | |
| Apr 3, 1:55 PM CDT | Special Marine Warning | MOB | 2 hr | |
| Apr 3, 3:51 PM CDT | Special Marine Warning | MOB | 114 min | |
| Apr 3, 5:38 PM CDT | Special Marine Warning | MOB | 67 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.